Wisconsin, 2005

Winter Storm in Wisconsin, March 19, 2005

March 19, 2005 · NWS MKX · 5 events in 5 counties and zones

5 inches of heavy, wet snow along with some blowing and drifting snow. 0 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A minimal winter storm affected the northern part of Marquette, Green Lake, Fond du Lac, and Sheboygan Counties with 6.0 to 6.5 inches of heavy, wet snow along with some blowing and drifting snow. The northwest corner of Sauk County west of La Valle had accumulations of 6.0 to 8.0 inches. North winds during the winter storm gusted to 20 to 30 mph. Snow began across portions of south-central and southeast Wisconsin by the evening of March 18th continued through mid-afternoon of March 19th. Widespread moderate to heavy snow produced snow rates that exceeded 1 inch per hour at times during the early morning hours of the 19th. Note: the beginning time above reflects the time in which the first 6 inch snowfall totals were documented. This minimal winter storm was the result of a slow moving, moisture laden low pressure which developed in the Plains, tracked across Iowa, and pushed into central Illinois by the morning of March 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 18, 9:00 PM CST, 7 hours earlier.

Area forecast discussion, Mar 18, 9:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CST FRI MAR 18 2005

.DISCUSSION...FORECAST FOCUS ON APPROACHING STORM SYSTEM.

NO CHANGE TO HEADLINES. EARLIER LOOK AT ACARS DATA SUPPORTED A
LITTLE COLDER SCENARIO THAN WHAT PREVIOUS MODEL RUN WAS PRODUCING.
FLIGHTS DESCENDING FROM THE WESTERN QUADRANT INTO MITCHELL
INTERNATIONAL SHOWED A SOUNDING SUPPORTIVE OF ALL SNOW. APPROACHES
FROM THE ERN HALF SHOWED A 1FT WARM LAYER CENTERED AROUND 4300FT.
BELOW ABT 3800FT IT WAS BELOW FREEZING. THIS WAS COLDER AT THE TIME
THAN WHAT GUIDANCE WAS INDICATING. LOOKS LIKE ACARS FLIGHTS ARE NOW
NON-EXISTENT INTO MKE...THE EVENING RUSH IS OVER. NEW 00Z UPR AIR OBS
SUPPORT A SLIGHTLY COLDER SOLUTION NOW. ADDITIONALLY...NO SIGN OF
THUNDER ANYWHERE AND IT DOESN/T APPEAR IT WILL DVLP. AIR FEEDING IN
FROM THE EAST AND THE SOUTH IS VERY DRY.  IN FACT...UP AROUND THE FOX
VALLEY DWPNTS ARE IN THE LOWER 20S.  THIS WILL ONLY HELP THE
EVAPORATIVE COOLING EFFECTS.

SRN EDGE LOOKS TO BE TAKING SHAPE FROM ABOUT KALO IN IA...
EXTRAPOLATED EAST TO BTWN PORT WASHINGTON AND SHEBOYGAN IN WI. DRY
SLOT WORKING IN QUICKLY AND MAY DRY OUT THE SOUTHWEST SHORTLY AFTER
MIDNIGHT. TRIED TO REFLECT THIS IN THE UPDATED FCST.

DAVIS

***ORIGINAL DISCUSSION FROM THIS AFTERNOON***

IN THE SHORT TERM...STRONG STORM SYSTEM OVER SOUTHERN IOWA PICKED UP
WELL BY ETA/GFS/RUC/NGM PROGS. RISE/FALL PRESSURE COUPLET INDICATES
A CONTINUED EASTWARD MOVEMENT OF LOW IN LINE WITH PROGS. THIS
TAKE TACK OF STORM ACROSS NORTHERN ILLINOIS...A HIGHLY FAVORABLE
TRACK FOR HEAVY SNOWFALL ACROSS NORTHERN PORTIONS OF CWA. STORM
SYSTEM SUPPORTED VERY WELL IN UPPER LEVEL OF ATMOSPHERE WITH 25 UNIT
VORTICITY MAXIMA AT 500 MILLIBARS AND ASSOCIATED UPPER LOW. LARGE 700
MILLIBAR UPWARD VERTICAL MOTION FIELD REACHES FROM EASTERN WISCONSIN
TO WESTERN IOWA WITH MAXIMA PROGGED OVER CWA AROUND 06Z AS PER TIME
CROSS SECTIONS. RUC PROGS INDICATE 50+ TOTAL TOTALS AND K INDEX
MAXIMA OF 24 MOVING INTO WESTERN PORTION OF CWA BY 06Z. THIS GIVES
ADDED CONFIDENCE FOR CONVECTION TO OCCUR TONIGHT ACROSS CWA AND WILL
ENHANCE LOCAL SNOWFALL TOTALS. WILL GO WITH 8 TO 10 INCH SNOW
AMOUNTS ACROSS NORTHERN TIER OF CWA COUNTIES WITH 5 TO 8 INCH RANGE
IN THE NEXT LOWER TIER OF CWA COUNTIES IN WARNED AREA. WILL ISSUE
WINTER WEATHER ADVISORY FOR REMAINDER OF CWA AS CONVECTIVE NATURE
OF STORM TO PRODUCE MIXY WINTER PRECIPITATION. EXPECT SHARP
SNOWFALL GRADIENT WITH SYSTEM FROM MADISON TO MILWAUKEE AND VERY
LITTLE SNOWFALL TO THE SOUTH.

IN THE FAR TERM...WILL WIND DOWN STORM SYSTEM SATURDAY AFTERNOON
WITH ONLY CLOUDS AND FLURRIES EXPECTED SATURDAY NIGHT. WEATHER
QUIET SUNDAY INTO EARLY NEXT WEEK AS WEAK HIGH PROTECT AREA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT THROUGH SATURDAY MORNING FOR ZONES
46..47..56..57.
WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY FOR ZONES
51..52..58>60.
WINTER WEATHER ADVISORY TONIGHT THROUGH SATURDAY MORNING FOR ZONES
62..63..67>69
WINTER WEATHER ADVISORY LATE TONIGHT THROUGH SATURDAY FOR ZONES
64>66..70>72.

ZAJDEL
Hazardous weather outlook, Mar 18, 12:19 PM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1219 PM CST FRI MAR 18 2005

WIZ046-047-051-052-056>060-062>072-191100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1219 PM CST FRI MAR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE AND DAY TWO...TONIGHT AND SATURDAY

A WINTER STORM WARNING IS IN EFFECT NORTH OF MADISON AND MILWAUKEE
FOR TONIGHT AND SATURDAY. THIS INCLUDEDS THE CITIES OF
BARABOO...PORTAGE...MONTELLO...BEAVER DAM...WEST BEND...PORT
WASHINGTON...SHEBOYGAN AND FOND DU LAC.  SNOWFALL FROM 5 TO 10
INCHES IS EXPECTED IN THESE AREAS.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MADISON TO MILWAUKEE...
SOUTH TO THE ILLINOIS BORDER FOR TONIGHT AND SATURDAY. MIXED
PRECIPITATION...INCLUDING AREAS OF FREEZING RAIN WILL AFFECT THIS
AREA. SNOWFALL ACCUMULATIONS WILL RANGE FROM LESS THAN AN INCH NEAR
THE ILLINOIS BORDER TO 2 TO 5 INCHES FROM MADISON TO MILWAUKEE. LIGHT
ICE ACCUMULATIONS ARE ALSO POSSIBLE.

THE HEAVIEST PRECIPITATION WILL BEGIN THIS EVENING OVER SOUTH
CENTRAL WISCONSIN AND BEGIN OVER SOUTHEAST WISCONSIN BY MIDNIGHT.
THIS WINTER STORM IS DUE TO LOW PRESSURE TRACKING EAST ACROSS
NORTHERN ILLINOIS TONIGHT AND SATURDAY.

.DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE REQUESTED FROM OUR SNOWFALL OBSERVING NETWORK.

GEHRING

In the hours before

Local storm report, Mar 19, 1:08 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
108 AM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     SNOW             5 SW MADISON            43.03N 89.46W
03/19/2005  2.8 INCH         DANE               WI   CO-OP OBSERVER

&&

REM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Sauk

When
March 19, 4:00 AM CST to 2:00 PM CST
Where
Sauk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
March 19, 4:00 AM CST to 2:00 PM CST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
March 19, 4:00 AM CST to 2:00 PM CST
Where
Green Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
March 19, 4:00 AM CST to 2:00 PM CST
Where
Fond du Lac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
March 19, 4:00 AM CST to 2:00 PM CST
Where
Sheboygan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440225, 5440226, 5440227, 5440228, 5440229.